[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.108.121. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1978

Atypical Purpura Fulminans With Benign Monoclonal Gammopathy

Author Affiliations

From the Marshfield (Wis) Clinic and the Marshfield Foundation, Inc.

Arch Dermatol. 1978;114(4):578-580. doi:10.1001/archderm.1978.01640160056016
Abstract

• A 67-year-old woman with a history of thrombophlebitis had been taking warfarin sodium for 1½ years when she developed multiple skin lesions resembling warfarin-induced skin necrosis or purpura fulminans. Despite discontinuing the warfarin and administering prednisone, the lesions increased in size. Disseminated intravascular coagulation (DIC) was found and resolved with heparin sodium therapy, and her skin lesions healed.

This patient was believed to have an atypical form of purpura fulminans rather than warfarin-induced skin necrosis because of the duration of warfarin therapy prior to the illness, the presence of DIC, and the dramatic resolution with heparin. A monoclonal (IgG) gammopathy was found, which stabilized as the skin lesions resolved, and fulfilled the criteria for a benign (asymptomatic) monoclonal gammopathy.

(Arch Dermatol 114:578-580, 1978)

×